South Dakota, 2003

Hail in South Dakota, August 17, 2003

August 17, 2003 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 1:35 PM MST, 4 hours earlier.

Area forecast discussion, Aug 17, 1:35 PM MST, 4 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT SUN AUG 17 2003

MAIN FORECAST CONCERNS ARE PCPN CHANCES AND TEMPS ASSOCIATED WITH
UPPER LEVEL SYSTEM MOVING ACROSS THE REGION OVER THE NEXT 48 TO 72
HRS. MODELS IN DECENT AGREEMENT ON GENERAL TRACK AND STRENGTH OF
SYSTEM...BUT DIFFER SOME ON MOVEMENT OF EMBEDDED SMALLER WAVES AND
THEREFORE ACCOMPANYING PCPN. GENERALLY FOLLOWED MORE REASONABLE ETA
PCPN AND TEMP PATTERNS OVER THE NEXT COUPLE OF DAYS.

LATEST SFC ANALYSIS PLACES MAIN LOW NEAR D07 WITH COLD FRONT
EXTENDING SOUTHWARD ACROSS WESTERN SD. FRONT WILL MOVE VERY SLOWLY
EAST INTO CENTRAL SD THIS EVE. TIGHTER PRESSURE GRADIENT BEHIND THE
FRONT WILL KEEP NORTHWEST WINDS ON THE BREEZY SIDE INTO THIS
EVENING...BEFORE SLOWLY DECREASING OVERNIGHT.

500MB UPPER LOW CONTINUES TO SPIN OVER SOUTHWEST MT...SLOWLY MOVING
SOUTHEASTWARD INTO WY. ISOLATED STORMS HAVE DEVELOPED OVER THE
HILLS...WHILE MORE WIDESPREAD ACTIVITY IS FIRING OVER EASTERN WY AS
SHRTWV ENERGY AND MID LEVEL MOISTURE OVER WY AND CO ROTATES
NORTHWARD. THIS WILL BRING CHANCES FOR SHOWERS AND STORMS...WITH THE
BETTER CHANCES BEING OVER NORTHEAST WY AND FAR WESTERN SD TONIGHT
AND MONDAY AS 700MB LOW APPROACHES FROM THE WEST. THE THREAT FOR
SEVERE STORMS IS MINIMAL...BUT A FEW STORMS WITH HAIL AND STRONG
WINDS ARE POSSIBLE INTO THE EVENING HOURS. TEMPS WILL BE TRICKY
AGAIN TOMORROW WITH CLOUD COVER AND PCPN COVERAGE AFFECTING THEM.
BUMPED TEMPS UP INTO THE 90S ACROSS THE EASTERN CWA WHERE THE MOST
SUN IS EXPECTED...WITH ONLY LOWER 80S OVER NORTHEAST WY AND
NORTHWEST SD WHERE MORE CLOUDS AND BETTER CHANCES FOR PCPN ARE
EXPECTED.

500MB LOW MOVES ACROSS WESTERN NEB AND SD ON TUE AND TUE NIGHT...SO
WILL KEEP 20 AND 30 POPS IN THE FORECAST. HIGH TEMPS EXPECTED TO
GENERALLY BE IN THE 80S...MOSTLY 70S IN THE HILLS. COULD BE SOME
ISOLATED SHOWERS ON WEDNESDAY AS LOW EXITS...BUT WILL LEAVE DRY FOR
NOW.

UPPER HIGH...OVER THE WEST COAST NOW...WILL THEN MOVE OVER THE
ROCKIES LATE IN THE WEEK. THIS WILL BRING A BIT WARMER AND DRIER AIR
BACK INTO THE REGION. THERE MAY BE A WEAK DISTURBANCE OR TWO THAT
MOVES OVER THE RIDGE AND ACROSS THE AREA IN THE EXTENDED...BUT AT
THIS TIME IT LOOKS LIKE ANY STORMS THAT DEVELOP WOULD BE RATHER
ISOLATED...SO WILL CONTINUE TO LEAVE FORECAST DRY.

.UNR...NONE.

ST
Hazardous weather outlook, Aug 17, 5:30 AM MST, 12 hours 5 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST
THROUGH THE EVENING...MORE NUMEROUS OVER NORTHEASTERN WYOMING AND
FAR NORTHWESTERN SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE...HOWEVER STRONGER STORMS MAY PRODUCE GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
August 17, 5:35 PM MST
Where
Custer County, 1 mi E of Argyle
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.533, -103.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378094.